• question-icon

    What causes high cholesterol, high triglycerides and hypoglycemia?

default
Posted on Mon, 29 Dec 2014 in Medicines and Side Effects
Question: Hi,
I am a healthy woman in my mid-30's. I have never been overweight and I'm fairly active. However, I have had high cholesterol and high triglycerides since I began testing at age 30. My parents also have high cholesterol and they take prescribed statins. Because I am of child-bearing age, I am hesitant to take prescription statins. I've found that by taking fish oil and red yeast rice as well as increasing cardio exercise, I can keep my lipid numbers within normal range... barely. Because I'm not sure how safe red yeast rice is when I become pregnant, I'd like to eliminate that supplement. But I've learned that, after stopping the supplement, I begin to experience episodes of hypoglycemia. I do not have diabetes. What is the correlation? Is taking the red yeast rice doing me more harm than good? Or do I need this natural statin to control my blood sugar? I didn't think statins were used for blood sugar. Should I be concerned about these hypoglycemic episodes or is this fairly normal at this point in my life? I eat 3 meals a day with a snack or two in between meals. I hope to find some answers. These hypoglycemic episodes can be frightening.
doctor
Answered by Dr. Michelle Gibson James 29 minutes later
Brief Answer:
hypoglycemia would need assessment

Detailed Answer:
HI, thanks for using healthcare magic

Red yeast rice is helpful for high cholesterol. As you mentioned, if you are planning to conceive then you should discontinue it.

The active ingredient in red yeast rice is monacolin K which is the active ingredient in a statin , lovastatin.
This means that it acts by a method similar to the statin so it cannot be used in pregnancy.

This does not mean it is doing harm at the moment because reducing high cholesterol is very beneficial in preventing stroke and heart disease.

In terms of blood sugars- statins have been reported to cause an increase in blood sugar in a few persons.
Since red yeast rice has statin effects, it is possible, though not proven, that consistent use would cause an increase . Expanding from this theory may mean that discontinuing it may cause a decrease but it should not cause hypoglycemia.

At the moment there is no medical evidence.

Statins are not used for high blood sugar.

If you are experiencing documented hypoglycemia (less than 70 mg/dl), then you should consider visiting your doctor for assessment

Hypoglycemia can be due to: (1)diabetics- excess medication vrs calories
(2)side effect of medication
(3)insulin secreting tumors of the pancreas
(4)persons with a history of gastrointestinal surgery
(5)renal disease
(6)congenital enzyme deficiencies
(7)hormonal diseases such as cortisol deficiency, glucagon deficiency, thyroid disease

To determine the cause, you would need to be assessed by your doctor and blood tests done.
Imaging may also be needed.

I hope this helps,feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Lovastatin

doctor1 MD

How long does it take for lovastatin to get out of your system after you stop taking it? Is there any chance of recovery from severe muscle...

doctor1 MD

i am 60 year old man having lots of health problems as hypertession,lumber spondalisis, occular mayastinaya gravis i wad taking lovastatin for last...

doctor1 MD

I have been experiencing pain, cramping and shooting pains in my legs and lower back/hip pain also. I have been off my Lovastatin for 2 weeks and...

doctor1 MD

I am a 64 year old male. I follow a low fat diet, eat 15,000 calories a day and walk half an hour 3 times a week. I have slightly raised blood...

doctor1 MD

yes im 50 yr old female and haven't had a menstrual cycle since Oct 2016 well last Thursday doctor started me on 1xday Lovastatin 20mg. I started...

doctor1 MD

Both thighs ache. Could back issues cause this? I have a history of muscle myalgia when using statins. These include Lipitor , Crestor and...

doctor1 MD

I am a 67 year old, post menopausal woman. This is an embarrassing question. Sometimes I see dry, white stuff in the center of my nipple. My...

Get personalised answers from verified doctor in minutes across 80+ specialties

147 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Michelle Gibson James
  • Q - On insulin for diabetes. Missing periods. Pregnancy test negative. What...

  • Q - Having cramps and periods. Took advil. What should I do to get relief...

  • Q - I am 20 years old. Trying to increase height. Suggest some medicine

  • Q - Having sarcoidosis disease. What happens when they come into contact...

  • Q - After waking up there is a loud pop and the hearing improves. Looking...

  • Q - Put oxygen in nose during colonoscopy. Started sneezing and runny nose....

  • Q - Had intercourse. Getting burning sensation when urinating. What are the...

  • Q - what does Minor linear atelectasis and fibrosis posterobasal segment...

  • Q - Have blocked bile duct. Scan could not found gall bladder. What is the...

  • Q - Ultrasound showed benign cyst in kidney. Blood test showed low vitamin...

backtotop2